Banner Health Services  

Mouth sores from chemotherapy

Dr. Spigner  

Bruce A. Spigner, DDS, is a general dentist specializing in restorative and hospital dentistry. He is on staff at Banner Good Samaritan Medical Center and can be reached at (602) 253-0994.

Question: My mother was diagnosed with cancer and will start chemotherapy in a few weeks. I want to make sure she eats right, but I’ve heard that chemotherapy can cause sores in the mouth. Is there anything I can do to prevent this?

Answer: The effects of chemotherapy on a person’s mouth vary greatly depending on the cancer type, severity and treatment methods. Generally speaking, the more aggressive the cancer, the more aggressive the treatment and, in turn, the potential for oral complications. However, there are ways to improve oral comfort during cancer treatment, which can also make eating less painful. 

The objective of chemotherapy is to kill rapidly growing cancer cells. In the process, healthy cells found in the teeth, tissue, gums, salivary glands, and bones located in the mouth and jaw can also be affected. The resulting changes may include: 

• Dry mouth and/or alterations in taste;
• Development of sores on the gums, tongue, cheeks, floor/roof of mouth and lips;
• Thinning of gum tissue, which increases the likelihood of oral injury;
• Bleeding gums and/or denture sores;
• Secondary infections in the mouth, including fungal, bacterial and viral infections; and
• Hypersensitivity of teeth with an increase in dental decay.

These complications coupled with chemotherapy-induced nausea and a loss of appetite makes it even more important to maintain a healthy mouth during cancer treatment.
 
To help reduce or eliminate oral complications during chemotherapy, patients are encouraged to visit the dentist for a complete dental evaluation and cleaning prior to beginning treatment. It is also suggested that dental issues requiring treatment be addressed as soon as possible to eliminate lingering infections and ward off future ones. 
 
Like everyone, individuals undergoing chemotherapy must be diligent about properly cleaning their teeth and gums to minimize the risk of oral health complications. In addition to brushing and flossing, antibacterial mouth rinses are highly effective in reducing the level of harmful organisms in the oral cavity. However, it is important to avoid oral rinses containing alcohol unless specifically prescribed by your doctor. Since a dry mouth is also a common complication, saliva stimulating agents such as sugar-free lozenges, oral moisturizing gels, rinses, sprays, toothpaste, and gum can also help make the oral changes resulting from chemotherapy more tolerable.  

Page Last Modified: 04/19/2013
Follow Us:  
Facebook IconPinterestTwitter IconYouTube Icon
 
 
 
Jump to top links